candida after genvoya switch

Question

Hi Ben,

After a decade of being undetectable on other medications, I switched to Genvoya last month. This week, for the first time on my life, I was diagnosed with Candida infection (cutaneous, groin area, nasty rash and itch). My understanding is that this is an opportunistic infection, which is a first for me. I am really worried that Genvoya may not be working. I am scheduled for a VL and CD4 analysis in a few days but should I insist on going back to my previous combo (Atripla). I really don't understand why else I would develop an OI.

Best

Answer

Hello and thanks for posting.

Candida (yeast) is a common cause of infections- depending on the body site, can be viewed as an opportunistic-, or AIDS-defining infection, or not.

Candida infection of the esophagus (esophagitis) is an AIDS-defining event, and occurs in people with marked immune disease; Candida of the mouth and throat (called thrush) occurs with less severe immune dysfunction, and can also be seen in people who take inhaled steroids or sometimes antibacterial antibiotics. Candida infections of other sites is generally not associated with HIV-related, or immune illness, and therefore wouldn't be classified as an opportunistic infection.

Seen in this light, I wouldn't interpret your Candida skin infection to represent treatment failure or need to change from your Genvoya.

I hope that's helpful, BY